Illinois, 2021

Dense Fog in Illinois, April 25, 2021

April 25, 2021 · NWS PAH · 14 events in 14 counties and zones

Widespread dense fog blanketed much of southern Illinois except the Wabash Valley area. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed much of southern Illinois except the Wabash Valley area. Visibility was reduced to one-quarter mile or less. The fog formed under a narrow ridge of high pressure that extended up and down the Mississippi River Valley. The fog formed under clear skies and light winds following a day of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 1:59 AM CST, 1 minute earlier.

Area forecast discussion, Apr 25, 1:59 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
259 AM CDT Sun Apr 25 2021

.SHORT TERM...(Today through Tuesday)
Issued at 259 AM CDT Sun Apr 25 2021

Areas of dense fog have developed across southwest Indiana into
northwest Kentucky behind the clearing line of low stratus. In
collaboration with neighboring offices, have issued a Dense Fog
Advisory for these areas through 12z. Locally dense fog has also
developed across the rest of the region, and if coverage
increases, the Dense Fog Advisory may need to be expanded.

The rest of the forecast period through Tuesday looks quiet and
mild. H5 ridging will build over the region, and surface high
pressure will slide southeast from the Great Lakes to the Eastern
Seaboard. High temperatures today will be seasonable warm, in the
upper 60s to lower 70s. Southerly flow ramps up Monday and
Tuesday, and temperatures will respond in kind. High temperatures
both days will range from the upper 70s to lower 80s. Wind gusts
of 20-25 kts are possible in the afternoon both days.

.LONG TERM...(Tuesday Night through Saturday)
Issued at 259 AM CDT Sun Apr 25 2021

The biggest challenge in the longer term forecast period will be the
onset of precipitation and where the heavier axis of rain will set
up and then when to exit precipitation.

Early in the week, an upper trough will dive southeast into the
Rockies and eventually a closed low will develop over extreme
southeastern Arizona by 12Z Wednesday. As this occurs, the upper
level ridging that will be in place over our area, will shift east
and the upper flow will become southwesterly. The deterministic GFS
has been and continues to be the odd model out with spreading
precipitation east across the area Tuesday night, especially after
06Z Wednesday. Many of the GFS ensembles are indicating the same
type of scenario, although there are several that do hold back the
heavier axis of rain to our west. The latest NAM/Canadian/ECMWF/most
of the ECMWF ensembles indicate the increase in moisture but hold
off on any substantial precipitation through 12Z Wed, with the main
axis of rain tied to a front to our west.

It will be the evolution of this surface front that will dictate the
chances of rain and where the highest PoPs should be. The latest
ECMWF and most of its ensembles along with the latest Canadian
indicate a good deal of the precipitation will stay to our north and
west, but parts of southeast MO and southern IL and possibly parts
of southwest IN will see some activity during the day on Wednesday,
especially later in the day on Wednesday. This is reflected in the
PoP grids, but the likely PoPs may extend too far to the east for
Wednesday. Highs on Wednesday will approach 80 across the eastern
half with mid 70s western half.

The closed upper level low will eventually become cutoff from the
flow and meander around southern New Mexico, west TX and northern
parts of old  Mexico on Wednesday night and into Thursday.
Meanwhile, an upper level trough in the northern stream will aid in
pushing the aforementioned surface front across the area Wednesday
night into Thursday. So it will be this time period where the
highest PoPs will be painted area wide. Given clouds and rain, temps
will be held down into the upper 60s to low 70s on Thursday.

Beyond that, it does appear a drier period should set up for
Thursday night through Saturday. However, the NBM has littered these
periods with low end PoPs due to the differences in some of the
ensemble data and 12Z ECMWF, which indicates a continued unsettled
period. Temperatures will remain in the upper 60s to lower 70s with
northerly winds continuing, but a gradual warmup is expected over
the weekend.

Given the numerous scenarios of where and when heavier bands of
precipitation may develop and move through the area, not going to
get crazy trying to depict areas of higher QPF. However, 1-2 inches
of rain is possible from Tuesday night through Thursday night, with
the higher totals across parts of southeast MO and southern IL where
the convection will likely have the highest residence time.

&&

.AVIATION...
Issued at 1156 PM CDT Sat Apr 24 2021

The latest guidance is struggling with fog and low cloud potential
overnight into the morning. There are still a few patches of MVFR
clouds moving south through the region, but any impact should be
brief if they reach any TAF sites. Otherwise, with clear skies and
light winds, fog seems like a logical development tonight, but
visibility guidance is not jumping on it except in the valleys of
southeast Missouri and along our eastern border, near KOWB. The
best signal is for IFR or lower ceilings over KOWB and the
Pennyrile, and it could eventually reach KEVV and KPAH. Where the
low clouds develop tonight, it could take most of the morning to
lift/scatter.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Dense Fog Advisory until 7 AM CDT this morning for INZ081-082-
     085>088.

KY...Dense Fog Advisory until 7 AM CDT this morning for KYZ014-018-
     019.

&&

SHORT TERM...DWS
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Apr 24, 2:02 PM CST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
302 PM CDT Sat Apr 24 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
302 PM CDT Sat Apr 24 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are forecast Wednesday through Thursday, and may
include strong storm potential. Lightning and heavy rain will be
commonplace storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest forecasts and updates on next
week's storm chances.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
April 25, 2:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948010, 948011, 948012, 948013, 948014, 948015, 948016, 948017, 948018, 948019, 948020, 948021, 948022, 948023.